, Volume 16, Issue 4, pp 265-266

Clonidine as a sedative adjunct in intensive care

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 63-year-old man underwent distal oesophagectomy and proximal gastrectomy. Postoperatively, controlled ventilation was necessary for 53 days because of anastomotic leakage. Multiple sedative regimens proved to be inadequate. By contrast, a fentanyl-midazolam combination with continuous supplementation of clonidine 0.014 μg kg−1 min−1 (1.44 mg 70 kg−1 24h−1) was very effective in terms of sedation and pain relief. During combined fentanyl-midazolam and clonidine infusion, cardiovascular depression gradually developed over several days necessitating the institution of a dobutamine infusion (dose: 8–12 μg kg−1 min−1). Four attempts of abrupt clonidine withdrawal were followed by sympathetic overshoot reactions consisting of tachycardia, hypertension, agitation, and sweating. Discontinuation of clonidine was finally possible after a 12-day weaning period.